Texas, 2019

Damaging Wind in Texas, August 23, 2019

August 23, 2019 · NWS MAF · 1 event in 1 county or zone

A weak upper level trough was over the region. Lingering surface boundaries from thunderstorms the previous night became a focus for thunderstorm development during the afternoon and evening across West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A weak upper level trough was over the region. Lingering surface boundaries from thunderstorms the previous night became a focus for thunderstorm development during the afternoon and evening across West Texas. There was a decent amount of low and mid-level moisture across the area. These conditions resulted in a thunderstorm with strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 23, 5:08 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 23, 5:08 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
608 PM CDT Fri Aug 23 2019

.AVIATION...
00Z TAF issuance
Storms have once again developed across the region this afternoon.
KINK, KPEQ, and KFST have the best chance to see a storm over the
next few hours. Heavy rain, gusty winds, and blowing dust are
likely in and around these storms. Otherwise, VFR will prevail
through the period.

&&

.PREV DISCUSSION... /issued 237 PM CDT Fri Aug 23 2019/

DISCUSSION...
The main focus for this forecast is thunderstorms today and the
return of potentially record-breaking heat by the end of the
weekend. A weak upper trough will remain draped over the region
today and Saturday with isolated/scattered thunderstorms expected
across portions of the region each day. Lingering surface
boundaries and perhaps a decaying MCV or two from last nights
storms have already become a focus for thunderstorm development
early this afternoon. Will continue to have a decent amount of low
and mid level moisture across the region and, much like what we
saw Thursday, storm motion will be very slow. Heavy rainfall will
be possible with any thunderstorm so some flooding issues can be
expected across some areas. Otherwise, we will have one more day
with high temperatures generally in the mid-upper 90s Saturday.
Although, a few areas along the Pecos and Rio Grande river valleys
will still see highs near 100.

The upper ridge to the west will begin to build east over the region
this weekend, diminishing rain chances for all by Sunday with dry
conditions expected through perhaps mid next week. Meanwhile, the
mid-level thermal ridge returns with 850mb temperatures increasing
to 30-35C Sunday, Monday, and potentially Tuesday. So expect the
widespread triple digit heat to return! Monday (Aug. 26) looks to
be the hottest of the three days with highs 105-110F for many
areas. Slightly cooler in the mountains but all areas could meet
Heat Advisory criteria and potentially push Excessive Heat Warning
criteria. Just for reference, the current record high
temperature at Midland International for the date of Aug. 26 is
105F (2011) and the forecast has now been increased to 108F. The
all time high temperature for the month of August is 107F (1936 &
1964). For now, will continue to mention extreme heat expected
during this time in the HWO.

Models show a cold front dropping through the TX Panhandle Tuesday.
Will it make it this far south Tuesday night? Maybe if there is
convection associated with it to help it along... We hope so.
Wednesday, 850mb temperatures begin to back off a bit so high
temperatures return to the 90s for most through the remainder of
the work week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     73  96  76 104 /  30  10  10   0
Carlsbad                       71  98  73 106 /  20  10  10   0
Dryden                         75  99  76 105 /  30  30  20   0
Fort Stockton                  72  96  74 103 /  30  20  10   0
Guadalupe Pass                 68  90  71  96 /  30  10  10   0
Hobbs                          70  96  71 104 /  20  10  10   0
Marfa                          63  87  63  95 /  40  40  20  10
Midland Intl Airport           74  96  75 104 /  30  10  10   0
Odessa                         74  96  76 104 /  30  10  10   0
Wink                           74  99  76 107 /  20  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

29
Hazardous weather outlook, Aug 23, 1:30 PM CST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
230 PM CDT Fri Aug 23 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-241930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
230 PM CDT Fri Aug 23 2019 /130 PM MDT Fri Aug 23 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon into this evening. The
strongest storms will be capable of producing heavy rain, which
could lead to localized flash flooding, as well as gusty downburst
winds and frequent lightning. Blowing dust will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Record or near record heat is expected Sunday and especially on
Monday with temperatures of 105 to 110 degrees possible across the
area. Heat Advisories or Excessive Heat Warnings may be possible for
a portion of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Aug 23, 3:12 PM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
412 PM CDT FRI AUG 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND GST     PERSIMMON GAP           29.66N 103.18W
08/22/2019  M64 MPH          BREWSTER           TX   MESONET

            DELAYED REPORT DUE TO CELL TOWER BEING DOWN. SITE ALSO
            HAD 1.21 INCHES OF RAIN WITH THE STORM.

&&

RHLUCHAN
Special weather statement, Aug 23, 3:55 PM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
455 PM CDT Fri Aug 23 2019

TXZ050-051-061-062-232245-
Midland TX-Martin TX-Andrews TX-Ector TX-
455 PM CDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR...SOUTHEASTERN
ANDREWS...NORTHWESTERN MIDLAND AND SOUTHWESTERN MARTIN COUNTIES UNTIL
545 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Midland, moving southeast at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Midland, Odessa, Midland International Air and Space Port, Warfield,
Odessa Schlemeyer Field and Midland Airpark.

This includes Interstate 20 between mile markers 114 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3213 10248 3228 10212 3200 10195 3179 10240
TIME...MOT...LOC 2155Z 329DEG 5KT 3210 10223

29
Special weather statement, Aug 23, 4:28 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
528 PM CDT Fri Aug 23 2019

TXZ060-061-232315-
Ector TX-Winkler TX-
528 PM CDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR ECTOR AND SOUTHEASTERN WINKLER
COUNTIES UNTIL 615 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm near
West Odessa, or 10 miles west of Odessa, moving south at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Odessa, Goldsmith, West Odessa, Notrees, Pleasant Farms and Penwell.

This includes Interstate 20 between mile markers 96 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3205 10283 3202 10246 3166 10232 3172 10298
TIME...MOT...LOC 2228Z 343DEG 5KT 3190 10254

29
Special weather statement, Aug 23, 5:57 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
657 PM CDT Fri Aug 23 2019

TXZ067>069-075-240045-
Pecos TX-Crane TX-Upton TX-Ward TX-
657 PM CDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...EASTERN
WARD...CRANE AND WESTERN UPTON COUNTIES UNTIL 745 PM CDT...

At 656 PM CDT, Doppler radar was tracking several strong
thunderstorms in and around Crane, moving southeast at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Monahans, Crane, McCamey, Thorntonville, Grandfalls, Wickett,
Imperial Reservoir, Crane County Airport, Roy Hurd Memorial Airport,
Upton County Airport, King Mountain, Royalty, Imperial, Cordona Lake
and Monahans Sandhills State Park.

This includes Interstate 20 between mile markers 70 and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3164 10311 3165 10219 3112 10211 3107 10262
      3136 10300
TIME...MOT...LOC 2356Z 330DEG 12KT 3137 10240

29

The radar

The Midland/Odessa radar (KMAF), 61 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crane

When
August 23, 6:44 PM CST
Where
Crane County, 1 mi NNW of Crane
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
31.413, -102.356

A thunderstorm moved across Crane County and produced a 64 mph wind gust one mile north northwest of Crane at the Mesonet site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848410.